Try it
Psychiatry · Child and adolescent psychiatry: adverse effects of methylphenidate
Sample itemAn 8-year-old boy has done well on methylphenidate for three months but now eats little at lunch and takes a long time to fall asleep. What explains these effects?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
C. Appetite suppression and insomnia from sympathomimetic action
Stimulants commonly reduce appetite and delay sleep onset, and may slow growth slightly. Doses after meals and weight and height monitoring are advised.
Option by option
A. Hypothyroidism
Hypothyroidism does not fit with the temporal link to the stimulant.
B. Allergic reaction to the tablet
An allergy would present with rash, not these changes.
C. Appetite suppression and insomnia from sympathomimetic action (correct)
Correct. These are typical effects of a stimulant.
D. Development of depression
Depression is not the usual explanation of reduced appetite and sleep delay in a stimulant-treated child.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Psychiatry questions
- PsychopharmacologyLithium use during the first trimester of pregnancy is associated with which congenital…
- Psychotic disordersWhich of the following is a Schneiderian first-rank symptom of schizophrenia?
- Organic psychiatryAn elderly patient on a surgical ward develops acute confusion that fluctuates through t…
- Eating disordersA 17-year-old girl has a BMI of 15, amenorrhoea, lanugo hair, bradycardia and an intense…